Alert archive / Colorado / Tornado Warnings in 2010

Tornado Warning 83, NWS Goodland, KS

August 9, 2010Yuma County, Colorado

NWS Goodland, KS issued this tornado warning at Aug 9, 2010, 8:54 PM MDT for Yuma County, Colorado. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2010, 8:54 PM MDT (02:54 UTC)
Expired
Aug 9, 2010, 9:14 PM MDT
In force
20 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Yuma County, CO

The radar

The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 5:26 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2010-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2010-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1673 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

901 
WFUS53 KGLD 100254
TORGLD
COC125-100330-
/O.NEW.KGLD.TO.W.0083.100810T0254Z-100810T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
854 PM MDT MON AUG 9 2010

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL YUMA COUNTY IN NORTHEAST COLORADO...

* UNTIL 930 PM MDT

* AT 851 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 6 MILES WEST OF WRAY...AND WAS MOVING EAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  WRAY...WAUNETA...LAIRD AND ALVIN.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 239 AND 263.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

THIS LINE OF THUNDERSTORMS IS CAPABLE OF PRODUCING TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

&&

LAT...LON 4032 10254 4039 10207 4002 10206 3999 10245
TIME...MOT...LOC 0254Z 255DEG 23KT 4011 10231

$$

JRM
2 follow-up statements
694 
WWUS53 KGLD 100306
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
906 PM MDT MON AUG 9 2010

COC125-100330-
/O.CON.KGLD.TO.W.0083.000000T0000Z-100810T0330Z/
YUMA CO-
906 PM MDT MON AUG 9 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR EAST CENTRAL YUMA COUNTY
UNTIL 930 PM MDT...

AT 905 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR WRAY...AND WAS MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  LAIRD AND ALVIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

&&

LAT...LON 4034 10242 4039 10207 4002 10206 4000 10239
TIME...MOT...LOC 0306Z 267DEG 24KT 4015 10222

$$

JRM
943 
WWUS53 KGLD 100314
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
914 PM MDT MON AUG 9 2010

COC125-100324-
/O.CAN.KGLD.TO.W.0083.000000T0000Z-100810T0330Z/
YUMA CO-
914 PM MDT MON AUG 9 2010

...THE TORNADO WARNING FOR EAST CENTRAL YUMA COUNTY IS CANCELLED...

THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS
BEEN CANCELLED. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN 
EFFECT FOR THE AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

LAT...LON 4034 10242 4039 10207 4002 10206 4000 10239
TIME...MOT...LOC 0314Z 267DEG 24KT 4015 10215

$$

JRM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 9, 5:14 PM MDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 9, 5:14 PM MDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT MON AUG 9 2010

.DISCUSSION...
242 PM MDT MON AUG 9 2010

FORECAST CONCERNS INCLUDE THE POSSIBILITY OF THUNDERSTORMS
TONIGHT AND TOMORROW NIGHT AND THE WARM TEMPERATURES EXPECTED
THROUGH THURSDAY.

ALTHOUGH TEMPERATURES AND RH VALUES WILL BE HIGHER THAN NORMAL
WITH HEAT INDICIES WITHIN A COUPLE DEGREES OF NEEDING AN ADVISORY
ACROSS THE EASTERN SECTIONS OF THE FORECAST AREA...DO NOT EXPECT
TO NEED A HEAT ADVISORY OVER THE NEXT FEW DAYS.

THE UPPER RIDGE AXIS PUSHES EAST TONIGHT WITH A SHORT WAVE TROUGH
MOVING THROUGH THE FORECAST AREA. THIS WILL PRODUCE A CHANCE OF
THUNDERSTORMS ACROSS THE FORECAST AREA WITH A HIGHER PROBABILITY
OF STORM ACROSS THE NORTHERN HALF OF THE FORECAST AREA ALONG AND
NORTH OF A WEAK WARM FRONTAL BOUNDARY.

ANOTHER WEAK SHORT WAVE TROUGH MOVES ACROSS THE REGION TUESDAY
EVENING FOR ANOTHER SLIGHT CHANCE OF THUNDERSTORMS. THE UPPER RIDGE
AXIS RETROGRADES BACK OVER THE CENTRAL HIGH PLAINS MID WEEK WITH
AN OVERALL FLATTENING OF THE UPPER RIDGE OVER THE ROCKIES AND HIGH
PLAINS REGION BY THE END OF THE WEEK AS A LARGE SCALE TROUGH MOVES
ACROSS THE NORTHER PLAINS. THIS WILL BRING COOLER MORE SEASONABLE
TEMPERATURES TO THE REGION LATE IN THE WEEK AND THIS UPCOMING
WEEKEND WITH A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY BETWEEN
THURSDAY EVENING AND SUNDAY EVENING.

LOCKHART
&&

.AVIATION...
514 PM MDT MON AUG 9 2010

FOR THE 00Z TAFS...PRIMARY AVIATION CONCERN WILL BE THUNDERSTORMS
TONIGHT...FOLLOWED BY STRATUS/FOG POTENTIAL TUESDAY MORNING.
THUNDERSTORMS HAVE DEVELOPED ACROSS THE TRI-STATE REGION...AND ARE
EXPECTED TO INCREASE IN COVERAGE THROUGH THE EVENING...WITH ONLY
SLIGHT CHANCES AFTER MIDNIGHT. ACTIVITY WILL CONTINUE SPREAD
NORTHEASTWARD  OUT OF COLORADO INTO KANSAS/NEBRASKA WITH A THREAT
FOR BRIEF HEAVY RAIN...LOCALLY STRONG WIND GUSTS AND MARGINALLY
SEVERE HAIL THROUGH ABOUT MIDNIGHT. WITH GOOD LOW LEVEL MOISTURE IN
PLACE...AND LIGHT WINDS OVERNIGHT...THERE IS SOME CONCERN FOR
STRATUS FOG DEVELOPMENT.  FOR NOW DOWNSLOPE SHOULD HELP KEEP
CONDITIONS VFR...SO WILL HOLD OFF ON LOWERING CEILINGS/VISIBILITY
AFTER 09Z DURING THIS TAF CYCLE.

DR
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 9, 10:30 AM MDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT MON AUG 9 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT SUN AUG 8 2010 /1130 AM CDT SUN AUG 8 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL FORM OVER NORTHEAST COLORADO THIS
AFTERNOON AND SPREAD INTO PORTIONS OF KANSAS AND NEBRASKA THROUGH
THE EVENING. LOCALLY HEAVY RAINFALL...DAMAGING WIND GUSTS AND
MARGINALLY SEVERE HAIL WILL BE POSSIBLE WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WITH LOCALLY
HEAVY RAIN WILL REMAIN POSSIBLE THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Aug 9, 7:09 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
709 PM MDT MON AUG 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND GST     1 E HILL CITY           39.37N 99.83W
08/09/2010  E70 MPH          GRAHAM             KS   CO-OP OBSERVER

            ESTIMATED 60-70 MPH WINDS WITH 2-3 INCH TREEE BRANCHES
            BLOWN DOWN AND GUTTERS BLOWN OFF HOUSE.

&&

HENDERSON
Local storm report, Aug 9, 7:26 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
726 PM MDT MON AUG 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     1 E HILL CITY           39.37N 99.83W
08/09/2010  M60 MPH          GRAHAM             KS   ASOS

0722 PM     TSTM WND GST     1 E HILL CITY           39.37N 99.83W
08/09/2010  M60 MPH          GRAHAM             KS   ASOS

&&

HENDERSON
Local storm report, Aug 9, 7:27 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
727 PM MDT MON AUG 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             13 S YUMA               39.94N 102.72W
08/09/2010  E1.00 INCH       YUMA               CO   TRAINED SPOTTER

&&

ROBINSON
Local storm report, Aug 9, 7:42 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
742 PM MDT MON AUG 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             YUMA                    40.12N 102.72W
08/09/2010  E1.00 INCH       YUMA               CO   EMERGENCY MNGR

&&

HENDERSON
Local storm report, Aug 9, 8:06 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
806 PM MDT MON AUG 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND DMG     4 W MENLO               39.36N 100.80W
08/09/2010                   THOMAS             KS   PUBLIC

            GUTTER BLOWN OFF.

&&

HENDERSON
Local storm report, Aug 9, 8:36 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
836 PM MDT MON AUG 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TSTM WND GST     1 W YUMA                40.12N 102.74W
08/09/2010  M66 MPH          YUMA               CO   MESONET

            CWOP STATION

&&

ROBINSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:03 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson29 min
Aug 9, 6:18 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma57 min
Aug 9, 7:02 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson33 min
Aug 9, 7:13 PM MDTSevere Thunderstorm WarningGLDCheyenne52 min
Aug 9, 7:14 PM MDTSevere Thunderstorm WarningGLDYuma61 min
Aug 9, 8:03 PM MDTSevere Thunderstorm WarningGLDYuma57 min
Aug 9, 8:43 PM MDTSevere Thunderstorm WarningGLDYuma62 min

Nearby

Tornado Warnings in Colorado, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.